Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 249, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 17, 2016, 5:03 PM EDT for 5 counties in Virginia. It was in force for 72 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2016, 5:03 PM EDT (21:03 UTC)
- Expired
- Aug 17, 2016, 6:15 PM EDT
- In force
- 72 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Campbell County, VA, Charlotte County, VA, City of Danville, VA, Halifax County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 139 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 5:36 PM EDT | TSTM WND DMG | 3 Sw Brookneal, VA | TREE DOWN JUST OFF OF STAGE COACH RD. |
| Aug 17, 5:36 PM EDT | TSTM WND DMG | 4 Wsw Brookneal, VA | TREE DOWN IN THE 3000 BLOCK OF BULL CREEK RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 398 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
695
WUUS51 KRNK 172103
SVRRNK
VAC031-037-083-143-590-172215-
/O.NEW.KRNK.SV.W.0249.160817T2103Z-160817T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 PM EDT WED AUG 17 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...
EASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
THE CITY OF DANVILLE IN SOUTH CENTRAL VIRGINIA...
* UNTIL 615 PM EDT
* AT 502 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR HODGES TO NEAR LEDA TO NEAR RINGGOLD...MOVING
EAST AT 40 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED BETWEEN
WILLIAMSBURG AND CRYSTAL HILL.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
DANVILLE...
SOUTH BOSTON...
ALTAVISTA...
HALIFAX...
AND HURT.
THIS INCLUDES THE FOLLOWING LOCATION DANVILLE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3689 7849 3670 7865 3663 7855 3666 7860
3669 7866 3668 7870 3654 7873 3654 7951
3714 7935 3722 7886 3721 7885 3720 7880
3723 7878 3719 7864 3716 7862 3714 7859
3715 7855 3709 7848 3708 7844
TIME...MOT...LOC 2102Z 261DEG 36KT 3709 7921 3684 7903 3658 7935
HAIL...1.00IN
WIND...60MPH
$$
RAB4 follow-up statements
658
WWUS51 KRNK 172133
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EDT WED AUG 17 2016
VAC031-037-083-143-590-172215-
/O.CON.KRNK.SV.W.0249.000000T0000Z-160817T2215Z/
CHARLOTTE VA-PITTSYLVANIA VA-CAMPBELL VA-HALIFAX VA-
CITY OF DANVILLE VA-
533 PM EDT WED AUG 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR CHARLOTTE...EASTERN PITTSYLVANIA...SOUTHERN CAMPBELL...AND
HALIFAX COUNTIES AND THE CITY OF DANVILLE...
AT 533 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTHWEST OF SUTHERLAND TO NEAR CARSON TO NEAR
LAWRENCEVILLE...AND ARE NEARLY STATIONARY.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...
SOUTH BOSTON...
ALTAVISTA...
HALIFAX...
AND HURT.
THIS INCLUDES THE FOLLOWING LOCATION DANVILLE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3689 7849 3670 7865 3663 7855 3666 7860
3669 7866 3668 7870 3654 7873 3654 7951
3714 7935 3722 7886 3721 7885 3720 7880
3723 7878 3719 7864 3716 7862 3714 7859
3715 7855 3709 7848 3708 7844
TIME...MOT...LOC 2133Z 261DEG 36KT 3728 7765 3703 7748 3677 7780
HAIL...1.00IN
WIND...60MPH
$$
RAB141
WWUS51 KRNK 172151
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
551 PM EDT WED AUG 17 2016
VAC031-037-083-143-590-172215-
/O.CON.KRNK.SV.W.0249.000000T0000Z-160817T2215Z/
CHARLOTTE VA-PITTSYLVANIA VA-CAMPBELL VA-HALIFAX VA-
CITY OF DANVILLE VA-
551 PM EDT WED AUG 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR CHARLOTTE...EASTERN PITTSYLVANIA...SOUTHERN CAMPBELL...AND
HALIFAX COUNTIES AND THE CITY OF DANVILLE...
AT 550 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR HAT CREEK...TO CRYSTAL HILL...TO JUST EAST
OF DANVILLE CITY...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...
SOUTH BOSTON...
ALTAVISTA...
HALIFAX...
AND HURT.
THIS INCLUDES THE FOLLOWING LOCATION DANVILLE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3689 7849 3670 7865 3663 7855 3666 7860
3669 7866 3668 7870 3654 7873 3654 7951
3714 7935 3722 7886 3721 7885 3720 7880
3723 7878 3719 7864 3716 7862 3714 7859
3715 7855 3709 7848 3708 7844
TIME...MOT...LOC 2150Z 261DEG 36KT 3731 7744 3706 7727 3680 7759
HAIL...<.75IN
WIND...60MPH
$$
RAB934
WWUS51 KRNK 172206
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 PM EDT WED AUG 17 2016
VAC590-172213-
/O.CAN.KRNK.SV.W.0249.000000T0000Z-160817T2215Z/
CITY OF DANVILLE VA-
606 PM EDT WED AUG 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF DANVILLE HAS
BEEN CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3689 7849 3670 7865 3663 7855 3666 7860
3669 7866 3668 7870 3654 7873 3654 7932
3708 7893 3722 7886 3721 7885 3720 7880
3723 7878 3719 7864 3716 7862 3714 7859
3715 7855 3709 7848 3708 7844
TIME...MOT...LOC 2203Z 261DEG 36KT 3733 7731 3708 7714 3682 7746
$$
VAC031-037-083-143-172215-
/O.CON.KRNK.SV.W.0249.000000T0000Z-160817T2215Z/
CHARLOTTE VA-PITTSYLVANIA VA-CAMPBELL VA-HALIFAX VA-
606 PM EDT WED AUG 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR CHARLOTTE...SOUTHEASTERN PITTSYLVANIA...SOUTHEASTERN CAMPBELL
AND HALIFAX COUNTIES...
AT 603 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM PHENIX TO HALIFAX...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SOUTH BOSTON...
HALIFAX...
BROOKNEAL...
KEYSVILLE...
AND CHARLOTTE COURT HOUSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3689 7849 3670 7865 3663 7855 3666 7860
3669 7866 3668 7870 3654 7873 3654 7932
3708 7893 3722 7886 3721 7885 3720 7880
3723 7878 3719 7864 3716 7862 3714 7859
3715 7855 3709 7848 3708 7844
TIME...MOT...LOC 2203Z 261DEG 36KT 3733 7731 3708 7714 3682 7746
HAIL...<.75IN
WIND...60MPH
$$
RAB211
WWUS51 KRNK 172219
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
619 PM EDT WED AUG 17 2016
VAC031-037-083-143-172228-
/O.EXP.KRNK.SV.W.0249.000000T0000Z-160817T2215Z/
CHARLOTTE VA-PITTSYLVANIA VA-CAMPBELL VA-HALIFAX VA-
619 PM EDT WED AUG 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR CHARLOTTE...SOUTHEASTERN
PITTSYLVANIA...SOUTHEASTERN CAMPBELL AND HALIFAX COUNTIES HAS
EXPIRED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS...ESPECIALLY NEAR MADISON.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3689 7849 3670 7865 3663 7855 3666 7860
3669 7866 3668 7870 3654 7873 3654 7932
3708 7893 3722 7886 3721 7885 3720 7880
3723 7878 3719 7864 3716 7862 3714 7859
3715 7855 3709 7848 3708 7844
TIME...MOT...LOC 2218Z 261DEG 36KT 3735 7714 3710 7697 3684 7729
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 4:09 PM EDT, 54 minutes earlier.
Area forecast discussion, Aug 17, 4:09 PM EDT, 54 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 409 PM EDT Wed Aug 17 2016 .SYNOPSIS... Dissipating cold front will erode over the Mid Atlantic region tonight. A stronger front over the central United States on Friday will cross through the region on Sunday night and Monday. The air mass behind this front is expected to be less humid. && .NEAR TERM /THROUGH THURSDAY/... As of 345 PM EDT Wednesday... Two lifting mechanism have triggered thunderstorms over the forecast area today. Daytime heating and an unstable air mass were were the main forcing for the band of thunderstorms that developed along the Blue Ridge and was moving into the foothills and piedmont. Gusty winds are possible with any of the stronger thunderstorms in the line as they move into an environment with favorable downdraft CAPES of 800 to 1000 J/KG. Short wave energy was energy crossing out of West Virginia and forecast to track across northern Virginia. The associated thunderstorms were moving into the southeast West Virginia counties of the forecast area as of 4PM. Some of the High resolution guidance had this cluster of storms moving east out of the forecast area around 00Z. Another short wave will cross the area tonight which will prolong the higher probability of precipitation through the day in the mountains, especially in the southwest part of the forecast area. Clouds and precipitation will again limit heating in the afternoon. Lows tonight will remain muggy with little drop in dew points. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... A frontal boundary will near the southern portion of the forecast area, or south of the region, Thursday night. The exact location is not clear cut, but a persistence forecast trends at least the northern half of the region to limited, if any, remaining precipitation during this time frame. The southern half will be more prone to lingering showers for at least the first half of Thursday night. On Friday, what degree of decrease of precipitation that takes place Thursday night will reverse course. An approaching trough across central CONUS will help bring southerly flow back into the area and lift the frontal boundary north again. Look for an increase in precipitation during the day. Some decrease is anticipated Friday night with the loss of daytime heating. Saturday into Saturday night, the combination of the the frontal boundary likely to be in the neighborhood of the forecast area, and a nearer approach of the upper trough will promote even better chances of showers and storms, especially in the west Saturday afternoon. Temperatures during this portion of the forecast will trend cooler, but still average a few degree above average for this time of year. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 235 PM EDT Wednesday... A strong cold front will approach the region Sunday morning, and cross the area either Sunday night or early Monday morning. Guidance is still flip-flopping on this detail. In advance of the front, look for a significant increase in the coverage of showers and storms. In the wake of the front, either Monday morning or Monday afternoon, the area is expected to experience its first notable change in airmass that has occurred in some time. A cooler air mass with lower dew points will be in place across the area by Tuesday and Wednesday. Both of these days, expect highs across the mountains in the mid 70s to near 80 with the low to mid 80s across the Piedmont. Low temperatures will range from the mid to upper 50s across the mountains to the low to mid 60s across the Piedmont. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... As of 140 PM EDT Wednesday... Scattered thunderstorms with heavy rain and gusty winds have again developed between KBCB and KTNB. High confidence that most locations along and west of the Blue Ridge will have a thunderstorms sometime before 00Z/8PM. With high moist environment storms will bring MVFR to IFR conditions if they move over an airport along with gusty winds in spots. Showers and storms look to linger into late this evening as a weak disturbance crosses the region so including either a VCSH or prevailing MVFR/VFR after 00Z/8PM at KLWB,KBLF, and KBCB. Once convection fades should see more in the way of fog overnight espcly where heavier rainfall occurred earlier. However the degree of clouds may limit formation of anything but MVFR visibilities. Extended aviation discussion... For Thursday and beyond, the area of high pressure along the southeast Atlantic coast is expected to weaken. This will allow a frontal system to begin moving south into the region, resulting in an increased coverage of showers/thunderstorms with attendant periods of MVFR to IFR cigs/vsbys. Early morning low clouds and fog will likely be on the increase also. Friday will offer the best break in this pattern with the better probability of precipitation moving into North Carolina. Confidence is medium to low on this short-lived drier weather. The chance of showers and thunderstorms returns on Saturday into Sunday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...DS LONG TERM...DS AVIATION...AMS/JH
Hazardous weather outlook, Aug 17, 2:07 PM EDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 207 PM EDT WED AUG 17 2016 VAZ018>020-023-024-WVZ042>044-507-508-181100- CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 207 PM EDT WED AUG 17 2016 ...SEVERE THUNDERSTORM WATCH 449 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BEFORE 8PM. NCZ001>006-018>020-VAZ007-009>017-022-032>035-043>047-058-059-181100- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 207 PM EDT WED AUG 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STRONG TO ISOLATED SEVERE THUNDERSTORMS COULD OCCUR INTO THIS EVENING WITH DAMAGING WINDS THE PRIMARY THREAT. IN ADDITION VERY HEAVY RAINFALL MAY BE ENOUGH TO PRODUCE LOCALIZED FLOODING WHERE THE STRONGER STORMS PERSIST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 17, 4:00 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT WED AUG 17 2016
WVZ043-044-507-508-172100-
EASTERN GREENBRIER-SUMMERS-WESTERN GREENBRIER-MONROE-
400 PM EDT WED AUG 17 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
SUMMERS...SOUTHWESTERN GREENBRIER AND NORTHERN MONROE COUNTIES...
AT 400 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR ELTON TO NEAR HIX TO NEAR BALLENGEE.
MOVEMENT WAS EAST AT 45 MPH.
FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN BE
EXPECTED WITH THESE THUNDERSTORMS. WINDS IN EXCESS OF 40 MPH ARE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LEWISBURG...
WHITE SULPHUR SPRINGS...
RONCEVERTE...
ALDERSON...
AND RENICK.
THIS INCLUDES THE FOLLOWING LOCATION THE WEST VIRGINIA STATE
FAIRGROUNDS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3805 8030 3785 8025 3772 8026 3769 8030
3764 8026 3759 8087 3774 8085 3784 8088
3787 8081 3787 8075 3791 8078
TIME...MOT...LOC 2000Z 254DEG 39KT 3785 8081 3775 8074 3763 8079
RABLocal storm report, Aug 17, 4:25 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT WED AUG 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG 1 N SPENCER 36.63N 80.02W
08/17/2016 HENRY VA LAW ENFORCEMENT
A TREE WAS BLOWN DOWN ALONG AIRPORT ROAD.
&&
16Special weather statement, Aug 17, 4:35 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 PM EDT WED AUG 17 2016
VAZ058-059-172130-
CHARLOTTE-HALIFAX-
435 PM EDT WED AUG 17 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CHARLOTTE
AND CENTRAL HALIFAX COUNTIES...
AT 434 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER DRYBURG...
MOVING NORTHWEST AT 10 MPH.
FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN BE
EXPECTED WITH THIS THUNDERSTORM. WINDS IN EXCESS OF 30 MPH ARE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HALIFAX...
KEYSVILLE...
CLOVER...
REDOAK...
AND DRAKES BRANCH.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3689 7849 3670 7865 3668 7862 3665 7859
3665 7860 3669 7865 3669 7868 3668 7870
3663 7871 3682 7899 3696 7875 3705 7845
TIME...MOT...LOC 2034Z 139DEG 8KT 3675 7869
RABLocal storm report, Aug 17, 4:40 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EDT WED AUG 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG SNOW CREEK 36.83N 79.75W
08/17/2016 FRANKLIN VA LAW ENFORCEMENT
MULTIPLE TREES WERE BLOWN DOWN IN THE SNOW CREEK AREA.
&&
16Local storm report, Aug 17, 4:48 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT WED AUG 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM TSTM WND DMG 4 SSE MONTVALE 37.33N 79.70W
08/17/2016 BEDFORD VA 911 CALL CENTER
ONE TREE DOWN OVER 6400 BLOCK OF QUARTERWOOD RD. TIME
RADAR ESTIMATED
0354 PM TSTM WND DMG 4 SE MONTVALE 37.34N 79.69W
08/17/2016 BEDFORD VA 911 CALL CENTER
ONE TREE DOWN OVER 2700 BLOCK OF QUARLES RD. TIME RADAR
ESTIMATED.
0354 PM TSTM WND DMG 3 SE MONTVALE 37.35N 79.69W
08/17/2016 BEDFORD VA 911 CALL CENTER
ONE TREE DOWN OVER 3400 BLOCK OF QUARLES RD. TIME RADAR
ESTIMATED.
&&
JRUCKMANSpecial weather statement, Aug 17, 4:50 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT WED AUG 17 2016
NCZ005-006-VAZ044-045-058-172145-
ROCKINGHAM-CASWELL-HALIFAX-CAMPBELL-PITTSYLVANIA-
450 PM EDT WED AUG 17 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CASWELL...
NORTHEASTERN ROCKINGHAM...PITTSYLVANIA...SOUTHEASTERN
CAMPBELL...AND WESTERN HALIFAX COUNTIES AND THE CITY OF DANVILLE...
AT 449 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM CLIMAX TO NEAR WESTOVER HILLS TO NEAR
EDEN. MOVEMENT WAS EAST AT 25 MPH.
VERY HEAVY RAINFALL AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED WITH THESE THUNDERSTORMS. WINDS IN EXCESS OF 40 MPH ARE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...
EDEN...
SOUTH BOSTON...
WENTWORTH...
AND YANCEYVILLE.
THIS INCLUDES THE FOLLOWING LOCATION DANVILLE AIRPORT.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3645 7992 3654 7975 3654 7972 3662 7961
3696 7951 3718 7889 3670 7895 3654 7903
3654 7914 3633 7915
TIME...MOT...LOC 2049Z 262DEG 20KT 3690 7945 3664 7953 3648 7979
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:37 PM EDT | Special Weather Statement | RNK | Bath | 23 min |
| Aug 16, 8:49 PM EDT | Special Weather Statement | RNK | Bland, Giles | 26 min |
| Aug 16, 9:00 PM EDT | Special Weather Statement | RNK | Bath | 45 min |
| Aug 16, 9:04 PM EDT | Special Weather Statement | RNK | Alleghany, Craig, City of Covington | 41 min |
| Aug 16, 9:06 PM EDT | Special Weather Statement | RNK | Craig, Roanoke | 39 min |
| Aug 16, 9:47 PM EDT | Special Weather Statement | RNK | Craig, Roanoke | 28 min |
| Aug 17, 12:43 PM EDT | Special Weather Statement | RNK | City of Galax | 32 min |
| Aug 17, 1:15 PM EDT | Special Weather Statement | RNK | City of Galax | 30 min |
| Aug 17, 1:37 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, City of Galax | 68 min |
| Aug 17, 2:23 PM EDT | Special Weather Statement | RNK | Floyd | 52 min |
| Aug 17, 2:30 PM EDT | Special Weather Statement | RNK | City of Radford | 45 min |
| Aug 17, 3:24 PM EDT | Special Weather Statement | RNK | Franklin | 36 min |
| Aug 17, 3:39 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 66 min |
| Aug 17, 3:43 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick, Pittsylvania, City of Martinsville | 62 min |
| Aug 17, 3:48 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 57 min |
| Aug 17, 4:15 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Campbell, Rockbridge, City of Lynchburg | 60 min |
| Aug 17, 4:35 PM EDT | Special Weather Statement | RNK | Charlotte | 55 min |
| Aug 17, 4:50 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 55 min |
| Aug 17, 5:27 PM EDT | Special Weather Statement | RNK | Bath | 63 min |
| Aug 17, 5:31 PM EDT | Special Weather Statement | RNK | Smyth | 59 min |
| Aug 17, 5:44 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 23 min |
| Aug 17, 6:17 PM EDT | Special Weather Statement | RNK | Cumberland | 28 min |
| Aug 17, 6:34 PM EDT | Special Weather Statement | RNK | Bland, Giles, Montgomery, Pulaski, City of Radford | 56 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.